Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
J Korean Endocr Soc. 2007 Jun;22(3):229-234. Korean. Case Report. https://doi.org/10.3803/jkes.2007.22.3.229
Ju CY , Kim HK , Chung HJ , Park YJ , Kim JY , Jung SM , Choi SJ , Kang GH , Shim MS .
Department of Internal Medicine, University of Ulsan, Gangneung Asan Hospital, Korea.
Department of Diagnostic Radiology, University of Ulsan, Gangneung Asan Hospital, Korea.
Department of Pathology, University of Ulsan, Gangneung Asan Hospital, Korea.
Abstract

Amiodarone is an iodinated benzofuran derivative, that is highly effective as an agent for the treatment of various cardiac arrhythmias; these arrthymias, range from paroxysmal atrial fibrillation to life-threatening ventricular tachyarrhythmias. Yet amiodarone is associated with several side effects that include dysfunction of liver, thyroid or various other organs. Two main forms of amiodarone induced thyrotoxicosis (AIT) have been described; type I AIT develops in an abnormal thyroid gland (nodular goiter, latent Graves' disease) and it is due to amiodarone-induced true hyperthyroidism; type II AIT occurs in an apparently normal thyroid gland and it is due to amiodarone-induced destructive thyroiditis. We recently experienced a case of type II thyrotoxicosis that was induced by amiodarone treatment for ventricular tachycardia after acute myocardial infarction. The symptoms of thyrotoxicosis were relieved after withdrawal of amiodarone and administering steroid. Type I AIT has often been reported on but type II AIT is relatively rare. We report here on a case of type II amiodarone induced thyrotoxicosis along with a literature review.

Copyright © 2019. Korean Association of Medical Journal Editors.